Fentanyl overdoses rise as dealers target teens online
Amid the rise of local overdose deaths caused by fentanyl and other illegal narcotics in Clackamas County, local police departments report they also are seeing an increase in drug sales taking place through social media platforms, putting young people at risk.
Milwaukie Police Chief Luke Strait told local public health officials that counterfeit pills designed to look like pharmaceutical-grade pain medications are among the illegal drugs being dealt through online platforms.
The small blue pills, often nicknamed "Blues" or "M30s," contain fentanyl, a highly potent opioid that Strait said puts its users at a high risk of overdose.
"Because fentanyl can be a cheaper option, which can be 50 to 100 times more potent than morphine, the risk of overdose when using it intentionally or unknowingly in counterfeit pills is very high," Strait said. "When buying drugs illegally, the purchaser is never certain what is in them, and the results can quickly become fatal."
Strait specifically named Facebook Messenger and Snapchat as two of the platforms increasingly being used as avenues to purchase illegal drugs, adding prevalence is especially high among teenagers.
Clackamas County Sheriff's Office officials reported the recent arrest of an 18-year-old and four younger teenagers who were linked to a Snapchat video advertising bags of blue and white pills. Investigators posing as interested buyers arranged to meet with the 18-year-old for purchase, ultimately taking the five teenagers into custody without incident.
Makayla Johnson, of the community-based organization Todos Juntos in Canby, told local health officials that teens are easily able to obtain illegal substances through Snapchat by adding a drug dealer as a "friend" and sending them a specific emoji as a code word.
Johnson, who works directly with local youth, explained that these sales are difficult for both law enforcement and parents to monitor, allowing an increasing number of such sales to fly under the radar.
In 2021, Oregon Medical Examiner data shows 23 fatalities due to the presence of opioids in a person's system in January and February alone. Another 11 reports currently are pending for June and July overdoses.
Since 2020, the county has seen "several spikes" in both fatal and nonfatal overdoses due to the use of illegal drugs such as fentanyl, heroin and oxycodone, according to Clackamas County Health Officer Dr. Sarah Present.
Opioid-related hospitalizations in Clackamas County increased 30% from the first half of 2020 to the first half of 2021, rising from 137 visits to 179. Of the hospitalizations during this period, visits related to synthetic opioids more than doubled. Fentanyl-related deaths also tripled from 2019 to 2020.
Clackamas County Sheriff's Office Capt. Marc Wold, who oversees criminal drug investigations for the office, said that exposure to fentanyl in any form can be harmful because the drug can enter the system through skin contact alone.
"Buying pills on the street is a dangerous and deadly trap," Wold said. "Having a tolerance to opioids or other prescription medications will not help someone if they are exposed to too much fentanyl."
"Even if it's your first time and your body is young and strong, you are no match for the powerful effects of fentanyl," Wold added. "If you watch someone else take the same pills or you have taken pills from the same batch, don't assume you are taking the same dose or will have the same reaction, since you do not know how much fentanyl is in the next pill."
Despite being designed to look nearly identical to pharmaceutical grade pills, illicitly manufactured pills contain unknown quantities of unknown ingredients, leading to inconsistent content and potency levels.
Any pill not obtained from a pharmacy puts its consumer at risk of exposure to fatal substances, said Present, who added that regular drug users and anyone who knows them closely should carry multiple doses of naloxone, an overdose reversal drug.
"Each pill you take is a gamble with your life," Wold said. "Your first time could literally be your last time."
Clackamas Fire Battalion Chief Public Information Officer Brandon Paxton said he supports law enforcement officials' efforts to "prevent these tragedies from occurring by sharing the dangers of purchasing and using illegal substances."
"The risks these drugs pose will continue to require data-led, collaborative approaches, which must include education, prevention, treatment and prosecution," Strait said, offering a number of tips for parents to help their children stay safe and aware of suspicious communications online, including:
• Maintain as much open dialogue as possible with your children.
• Be very realistic about the risks and benefits of each social media platform and consider limiting the frequency, duration and amount of privacy you provide them with.
• If it's age appropriate, explain the risks associated with addiction and also what counterfeit pills are.
• Watch, ask questions, listen and be fully engaged.
• Consider setting restrictions on electronics and social media.
• Consistently educate yourself on the latest trends, associated risks and emerging best practices for parents.
Public Health Officials recommend all residents learn the signs of someone experiencing a fentanyl or opioid overdose, including:
• Not breathing or breathing very slowly
• Limp body
• Pale or blue skin, especially at the lips and fingertips
If someone appears to be experiencing one or more of the above symptoms, health officials recommend dialing 911 immediately, and applying naloxone if available. Oregon's Good Samaritan Law protects both the person who administers naloxone and the person who is overdosing from criminal prosecution.
If you suspect an illegal drug problem in your neighborhood, contact your local police department or call the Clackamas County Inter-agency Task Force tip line at 503-557-5809.
For more information about fentanyl and opioid safety, click here.
You count on us to stay informed and we depend on you to fund our efforts. Quality local journalism takes time and money. Please support us to protect the future of community journalism.